Children often wheeze at 15 months of age if given antibiotics in their first three months. Now, New Zealand researchers have said that this wheezing may be due to the presence of chest infections more than the use of antibiotics.
While using antibiotics reduces a person”s exposure to bacterial infections and disturbs healthy populations of bacteria in the body, the research was aimed at determining whether this makes a person more vulnerable to develop asthma.
In their study, they recruited a group of 1,000 babies at birth and contacted the parents at 3 months, 15 months and then yearly until the kids were four years old.
Each time, they collected data about chest infections, asthma and their use of antibiotics.
The results indicated that by the time the children had reached 15 months old, nearly three quarters (72.1 pct) had been given antibiotics. In addition 11.8 pct had asthma,
39.6 pct had eczema and 21.2 pct had a recurring itchy scaly rash.
They also analysed the data to know if the antibiotics caused these effects and found that by adjusting for the effects of chest infections the association between antibiotics and wheezing was very much reduced.
“Our results strongly suggest that the reason that some children who have been given antibiotics appear to develop asthma is because they had a chest infection and the symptoms of the chest infection in young children can be confused with the start of asthma,” said Julian Crane, a senior study investigator at the Wellington Asthma Research Group in Wellington, New Zealand.
She added: “Antibiotics are given to treat the respiratory condition and rather than being a cause of asthma, as has been previously suggested, they are used for chest infections which can indicate an increased risk of asthma, or be mistaken for it.”
She also said that one main problem is that it is often difficult to distinguish between asthma and chest infections at an early age. Consequently some infants who are given antibiotics to cure a chest infection may really have been suffering from the early symptoms of asthma.
“Our data still leaves open the possibility that antibiotics may affect the development of eczema and itchy skin by four years and allergic hypersensitivity by 15 months,” said Crane.
The study was published in this month”s edition of Clinical and Experimental Allergy
source : topnews
children’s ALLERGY CLINIC
JL TAMAN BENDUNGAN ASAHAN 5 JAKARTA PUSAT, JAKARTA INDONESIA 10210
PHONE : (021) 70081995 – 5703646
Clinical and Editor in Chief :
dr Widodo Judarwanto
email : firstname.lastname@example.org
Information on this web site is provided for informational purposes only and is not a substitute for professional medical advice. You should not use the information on this web site for diagnosing or treating a medical or health condition. You should carefully read all product packaging. If you have or suspect you have a medical problem, promptly contact your professional healthcare provider.
Copyright © 2009, Children Allergy Clinic Information Education Network. All rights reserved.